Earlier this year I had two, 5-10 minute episodes of "fluttering". My general practitioner thought it might be gastro-instetinal and sent me home. I ended up switching Dr.s in April and the first thing my new Dr. did was give a full physical - which other than high uric acid levels showed I was fine (I do have mild gout occasionally).
In June I had about 6 days of the fluttering - mostly late afternoon and into the evening. Finally on a Sunday night at 11pm I went to the ER, got checked out, received an IV of maalox and some other stomach drugs and sent home (EKG showed nothing and of course the fluttering stopped before I got there). When I followed up with my Dr. he did several EKGs and finally caught a premature beat. He sent me to a cardio for a Holter and an echo. Holter did show some PVCs (didn't give me the number) and echo looked normal. He prescribed a beta blocker (Carvedilol) and explained that all tests indicate no problem and that PVCs are harmless if you have a healthy heart. We did scheduled an echo-stress test, which I did but I won't meet with him until the 28th to discuss. Nurse said it looks "fine" though.
I have had acid reflux / gerd (well, symptoms of - old Dr. agreed but never did any tests) for about 10 years. I started to keep a journal of the PVCs and conversely to most people, I think there might be a pattern that shows I have more PVC episodes when I do take Omeprazole. Last Sunday was pretty bad and I had taken the Omeprazole on Saturday and Sunday. I stopped Sunday night and each day this week (until today) has gotten a bit better. Wed & Thursday were pretty much symptom free.
Today however it's worse than normal. Usually I'll start to get them in the afternoon on the train ride home. Once home, if I'm up and active, I'm fine. If I sit on the couch or lay on my back in bed, I get them. Today is pretty much the only time I had them on the way into work and while sitting at my desk at work. I've also had a bit of an upset stomach today too and I'm wondering if that's triggering the PVCs.
I've been reading a ton of websites and jotting down notes. I definitely think there's a connection to the GERD / acid refulx / stomach issues and the PVCs.
I wanted to also add that for the most part, mine really only happen when sitting (driving or on train or on the couch - i.e. sitting "back" as opposed to leaning forward at my desk) or laying down. If I'm having an episode, standing, walking, mowing the lawn, working around the house etc. generally makes them go away. Exercise or strenuous activity does not provoke them.
I have similar flutters like you, and they happen in the same positions as you.
why did the doctor put you on meds if pvc's are harmless?
could yours be caused from stress also. i can just think about getting a flutter and sometimes it will happen.
I would let the doctor weigh in on this one, most definitely. The important fact remains that PVC's are not significant in a healthy heart. However, an increase in PVC's or heart fluttering, considered in combination with angina like symptoms is cause for concern. If you haven't already, you might consider finding out more about angina. Be sure to follow up with a qualified doctor. It is good that you are already seeing a doc about this. If in doubt about chest pain, get medical attention pronto.
Here's a bit of an update. I met with the cardiologist to go over all of my test results (blood, echo cardiogram and stress echo) and he said that there's no indication of any heart disease at all. My cholesterol is low, there's no hardening, blockages, all valves are working etc - everything is what they'd want to see in a healthy heart. He said that I could continue with the beta blockers or not - my choice. If I get PVC relief from them, the one he prescribed is short acting and could be taken as needed.
He did say to follow up with my PCP as it could certainly be something gastro related that is causing an occasional PVC and then anxiety is causing them to continue.
I met my PCP today and he was eager to look into gastro issues. I described the abdominal feelings as an almost adrenaline like, plummeting feeling in my stomach that would start usually with motion (on the train, the car etc.). If that didn't stop it'd progress to a fluttering sensation in my abdomen that if that kept going would trigger the PVCs.
He drew blood to screen for H. pylori and also one more thyroid screen (all other had been normal, no previous test for H. pylori). He wants me to see a gastro doc. and then come back to see him after that appointment.
I have noted that NOT taking the omeprazole seems to have helped diminish my PVCs. When I was taking it, I seemed to get longer spells of the harder thumps.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.